Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 30, 2002, 9:54 PM EDT for Dillon County, South Carolina; Robeson County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 9:54 PM EDT (01:54 UTC)
- Expired
- Jul 30, 2002, 10:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Robeson County, NC, Dillon County, SC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 10:22 PM EDT | Thunderstorm Wind 60 E | Little Rock, SC | Dillon county 911 reported trees down in Little Rock and on Interstate 95 near the Little Pee Dee River Bridge. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1271 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
239 WUUS52 KILM 310154 SVRILM NCC155-SCC033-310230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 954 PM EDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DILLON COUNTY IN NORTHEAST SOUTH CAROLINA ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1030 PM EDT * AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER MINTURN...OR ABOUT 8 MILES NORTHWEST OF DILLON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DILLON AT 1000 PM SOUTH OF THE BORDER AT 1015 PM PURVIS AT 1020 PM MCDONALD AT 1030 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ DCH LAT...LON 3461 7945 3443 7952 3438 7914 3460 7912
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM EDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jul 30, 2:30 PM EDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT TUE JUL 30 2002 ETA STILL BRINGING FRONTAL BOUNDARY/WIND SHIFT INTO AREA OVERNIGHT/ WEDNESDAY MORNING. AVN HOLDING OFF UNTIL WED NIGHT AND PREFERRED GIVEN FLOW IS PARALLEL TO BOUNDARY AND RIDGE SLOW TO GIVE UP THE FLOW. IN ANY EVENT... THERE WILL BE NO CHANGE IN AIRMASS INTO THU. HOWEVER...MORE CLOUDS ON WED WILL KEEP TEMPS DOWN SEVERAL DEGREES FROM TODAY. NO HEADLINES AT THIS TIME FOR HEAT INDICES...BUT I DID TEND TO GO ABOVE TEMP GUIDANCE ON WED. FRONTAL BOUNDARY WILL DRIFT INTO THE AREA WED NIGHT THU AND MAY LINGER IN AREA OR JUST TO SOUTH THU/THU NIGHT. THIS BOUNDARY SHOULD AID IN ENHANCING PRECIPITATION CHANCES. ALSO...UPPER LOW IN EASTERN GULF GETTING CAUGHT UP IN EAST COAST TROUGH. THIS COOLER POOL OF AIR ALOFT SHOULD AID IN ENHANCING INSTABILITY. WENT WITH 40 POPS WED AND WED NIGHT AND 30 POPS THU...20 POPS THU NIGHT. BEYOND FRIDAY...FRONT WASHES OUT AS RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA FROM WEST AND EAST...ENCOMPASSING CENTRAL AND SOUTHERN TIER OF U.S. KEPT POPS OUT OF FORECAST FOR FRI AND BEYOND. PERSISTENT ONSHORE FLOW MAY BE ENOUGH TO BRING SOME ISOLATED ATLANTIC SHOWERS TO THE COAST BY THE WEEKEND AND EARLY NEXT WEEK...BUT GIVEN STRENGTH OF RIDGE A DRY FORECAST SEEMS MORE PRUDENT. MARINE: FRONT PROGGED FOR WED NIGHT/THU HAS SLOWED SLIGHTLY FROM PREVIOUS GUIDANCE...AND MAY NOT EVEN MAKE A CLEAN PASSAGE OF THE AREA. AVN STALLS BOUNDARY OVER CENTRAL S CAROLINA THEN WASHES IT OUT AS HIGH PRES SETTLES OVER THE AREA THIS WEEKEND. W/SW 15-20 KT WINDS SHOULD DIMINISH AFTER THIS EVENING WITH A WEAKENING FLOW IN THE SLACK GRADIENT SURROUNDING THE FRONT. WILL BRING A WIND SHIFT INTO THE N WATERS LATE WED NIGHT...WITH VAR WINDS BECMG E FOR THE REST OF THE AREA BY THU AFTN. SEAS DIMINISH FROM 4 FT THIS EVENING TO 2 FT THU-FRI. FCSTID = 27 ILM 80 96 76 90 / 20 40 40 30 LBT 78 95 74 90 / 20 40 40 30 FLO 78 97 74 93 / 20 40 40 30 MYR 80 94 76 88 / 20 40 40 30 .ILM... NC...NONE. SC...NONE. DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:06 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 54 min |
| Jul 31, 7:19 PM EDT | Special Marine Warning | ILM | 86 min | |
| Jul 31, 2:55 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 65 min |
| Jul 31, 3:05 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 40 min |
| Jul 31, 7:06 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.